Alert archive / South Dakota / High Wind Warnings in 2018

High Wind Warning 1, NWS Aberdeen, SD

June 1, 20189 counties in South Dakota

NWS Aberdeen, SD issued this high wind warning at Jun 1, 2018, 8:36 PM CDT for 9 counties in South Dakota. It was in force for 110 min. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 8:36 PM CDT (01:36 UTC)
Expired
Jun 1, 2018, 10:26 PM CDT
In force
110 min
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Clark County, SD, Day County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hyde County, SD, Marshall County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:45 PM CDTTSTM WND GST 801 S Chelsea, SD1/8 MILE VISIBILITY IN BLOWING DUST, TREE TOPPLED.
Jun 1, 9:00 PM CDTDUST STORM1 Wnw Ashton, SDTRAFFIC ACCIDENT DUE TO REDUCED VISIBILITY FROM BLOWING DUST.
Jun 1, 9:03 PM CDTDUST STORM2 Nw Aberdeen, SDREDUCED VISIBILITY DUE TO BLOWING DUST.
Jun 1, 9:03 PM CDTTSTM WND GST 451 Ssw Richmond Lake Rec, SD100 FEET VISIBILITY IN BLOWING DUST.
Jun 1, 9:12 PM CDTNON-TSTM WND GST 62Aberdeen 6.5 W, SDMESONET STATION E2245, ABERDEEN 6.5 W.
Jun 1, 9:14 PM CDTNON-TSTM WND GST 60Aberdeen 7 W, SDMESONET STATION E5307, ABERDEEN 7 W.
Jun 1, 9:17 PM CDTDUST STORM2 Sse Richmond Lake Rec, SDCAR IN DITCH DUE TO REDUCED VISIBILITY FROM DUST STORM.
Jun 1, 9:26 PM CDTNON-TSTM WND GST 58Aberdeen Rgnl Ap, SDBLOWING DUST CAUSING REDUCED VISIBILITY TO A MILE OR LESS AT TIMES, ASOS STATION ABR, ABERDEEN RGNL AP.
Jun 1, 9:44 PM CDTNON-TSTM WND DMGRichmond Lake Rec Area, SDDOWNED POWER LINES CAUSED TREES TO START ON FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS73 KABR 020136
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
836 PM CDT Fri Jun 1 2018

SDZ006-007-010-011-017>019-036-037-020400-
/O.NEW.KABR.HW.W.0001.180602T0136Z-180602T0400Z/
Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand-
Including the cities of Aberdeen, Britton, Ipswich, Webster, 
Faulkton, Redfield, Clark, Highmore, and Miller
836 PM CDT Fri Jun 1 2018

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING...

The National Weather Service in Aberdeen has issued a High Wind
Warning, which is in effect until 11 PM CDT this evening. 

* TIMING...Through 11 PM CDT this evening.

* WINDS...Localized strong winds to 60 mph will occur through 
  this evening due to a combination of outflow winds and a wake 
  low. These winds will also produce blowing dust and locally 
  reduce visibilities to a quarter mile at times. 

* IMPACTS...The strong winds will make travel difficult, 
  especially for high profile vehicles and within the areas of 
  blowing dust. Working outdoors on elevated structures will be 
  hazardous. Loose property will blow around. Tree limbs may blow 
  down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

SRF
2 follow-up statements
776 
WWUS73 KABR 020149
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
849 PM CDT Fri Jun 1 2018

SDZ006-007-010-011-017>019-036-037-020400-
/O.CON.KABR.HW.W.0001.000000T0000Z-180602T0400Z/
Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand-
Including the cities of Aberdeen, Britton, Ipswich, Webster, 
Faulkton, Redfield, Clark, Highmore, and Miller
849 PM CDT Fri Jun 1 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING...

* TIMING...Through 11 PM CDT this evening.

* WINDS...50 to 60 mph with localized gusts up to 80 mph will
  occur through this evening due to a combination of outflow winds
  and a wake low. These winds will also produce blowing dust and
  locally reduce visibilities to a quarter mile at times.

* IMPACTS...The strong winds will make travel difficult, 
  especially for high profile vehicles and within the areas of 
  blowing dust. Working outdoors on elevated structures will be 
  hazardous. Loose property will blow around. Tree limbs may 
  blow down. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

SRF
891 
WWUS73 KABR 020326
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1026 PM CDT Fri Jun 1 2018



SDZ006-007-010-011-017>019-036-037-020430-
/O.CAN.KABR.HW.W.0001.000000T0000Z-180602T0400Z/
Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand-
Including the cities of Aberdeen, Britton, Ipswich, Webster, 
Faulkton, Redfield, Clark, Highmore, and Miller
1026 PM CDT Fri Jun 1 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the High
Wind Warning. 

Rain has filled back in across eastern South Dakota. Any further
high wind gusts should be confined to thunderstorm activity. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Jun 1, 6:46 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 1, 6:46 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
646 PM CDT Fri Jun 1 2018

.UPDATE...
Issued at 642 PM CDT Fri Jun 1 2018

Forecast is on track this evening with a swath of storm occurring
in north central SD and spreading south and east. Still some
question as to coverage as the system treks east, but will leave
pops as they are for now.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 134 PM CDT Fri Jun 1 2018

Forecast challenges this afternoon through Saturday afternoon
mainly revolve around severe thunderstorm chances from late this
afternoon through late tonight.

Currently, skies are partly to mostly sunny and temperatures are
warming through the 80s, and in some areas into the 90s. Winds are
strong from the southeast at 15 to 30 mph with gusts up to 45 mph.

Per "right now" upper air analysis, there remains a mid-level warm
air capping inversion (EML) of +11C to +13C at 700hpa over western
SoDak, although a ribbon of 3500+ J/kg of ML CAPE has already
developed up into western/swrn SoDak. A discernible short-wave is
now showing up on water vapor imagery (far nern corner of CO) moving
north-northeastward toward the northern plains region. Attached to
it, the Rap Refresh model has a 70knot speed max aloft also lifting
into Nebraska and South Dakota, with the left exit region aligning
over a lee-side trof positioned across south central South Dakota.
Some agitated cu/initial updrafts appear to be developing over that
area as well. Effective deep-layer bulk shear values of 40+ knots
still reside across eastern Wyoming and Montana. The surface cold
frontal boundary of interest is currently situated from near the
Montana/North Dakota border down into northern/northeastern Wyoming,
with a lee-side trof/pseudo warm front extending down from near
Buffalo, SD to between Chadron and Valentine, NE.

Later this afternoon and evening all these features are progged to
translate over into western and central South Dakota. There is that
area of agitated CU in south central South Dakota, but still
thinking convection should begin initiating, in earnest, between 4
PM CDT and 7 PM CDT along or perhaps just west of the Missouri River
valley. Discrete supercells are expected, initially, with a range of
severe weather types ranging from large hail and damaging winds, to
perhaps an isolated tornado or two. Although, LCL heights may end up
being just a tosh too high to support tornadoes this afternoon.
After 7 PM CDT, the threat area begins to move over toward northeast
South Dakota/west central Minnesota. The potential storm mode begins
to change-over to something more like one or more line(s)/broken
line(s) of storms with the severe threat becoming more of a damaging
wind concern. 0-3km shear vectors (25 to 35 knots) off the Rap13
model do support some potential for qlcs meso-vorticity generation
this evening, should a situation where sufficient cold-pool/shear
interaction can be had. Convection should be exiting the far eastern
zones by early Saturday morning. At that point, the cold front is
well gone, too, leaving the whole forecast area in breezy to windy
northwest winds and temperatures a solid 10 to 20 degrees cooler for
the first half of the weekend.

.LONG TERM...(Saturday Night through Friday)
Issued at 134 PM CDT Fri Jun 1 2018

The period begins with the upper level pattern transitioning from
northwest flow on Sunday to ridging by Monday. The building ridge
will bring above normal temperatures into the region, with highs
reaching the mid to upper 80s Monday and Tuesday. Dry conditions are
expected from the second half of the weekend through at least
Tuesday. Shortwaves crossing the region Wednesday through Friday
will bring scattered showers and thunderstorms into the area. Even
with the threat for thunderstorms, temperatures Wednesday through
Friday should remain above average.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 642 PM CDT Fri Jun 1 2018

VFR conditions are expected except in the vicinity of
thunderstorms. Showers and thunderstorms will move east this
evening and will affect all taf sites. Gusty southeast winds will
persist before shifting to the northwest on Saturday. Winds will
be strong and erratic near thunderstorms and outflow boundaries
this evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...SD
AVIATION...Wise
Hazardous weather outlook, Jun 1, 4:27 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
427 AM CDT Fri Jun 1 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
427 AM CDT Fri Jun 1 2018 /327 AM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

A strong cold front is expected to spark thunderstorms this
afternoon across central South Dakota, and these storms may push
east during the evening hours. Severe weather is possible, with
large hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

LUECK

In the hours before

Local storm report, Jun 1, 7:46 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TORNADO          GLENHAM                 45.53N 100.27W
06/01/2018                   WALWORTH           SD   PUBLIC

            LAW ENFORCEMENT RELAYED A PUBLIC REPORT OF A
            BRIEF TORNADO NORTHEAST OF GLENHAM.

&&

SD
Special weather statement, Jun 1, 7:54 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
754 PM CDT Fri Jun 1 2018

SDZ016>018-033>037-045-048-051-020330-
Potter-Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-
Buffalo-
Including the cities of Gettysburg, Faulkton, Redfield,
Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec,
and Fort Thompson
754 PM CDT Fri Jun 1 2018 /654 PM MDT Fri Jun 1 2018/

...Strong winds expected through this evening over central South
Dakota...

Strong winds of 50 to 55 mph are possible this evening from
outflow winds well away from any thunderstorms. These winds will
continue for the next few hours, with winds being out of the south
to the east of the Missouri River before switching to the west
later this evening. Winds will be out of the west to the west of
the Missouri River. There may be localized higher gusts to 70 mph
at times.

These strong winds may also lead to blowing dust across open
fields, producing reduced visibilities.

SRF
Special weather statement, Jun 1, 8:03 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
803 PM CDT FRI JUN 1 2018

SDZ016-017-033>036-048-051-020200-
Hughes SD-Stanley SD-Buffalo SD-Sully SD-Hyde SD-Lyman SD-Potter SD-
Faulk SD-
803 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLY...HYDE...
SOUTHWESTERN FAULK...SOUTHEASTERN STANLEY...SOUTHEASTERN POTTER...
HUGHES...NORTHERN LYMAN AND NORTHWESTERN BUFFALO COUNTIES UNTIL 900
PM CDT...

At 802 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Agar to 8 miles north of Vivian. Movement
was east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pierre, Lower Brule, Highmore, Onida, Blunt, Harrold, Cedar Creek Rec
Area, Rousseau, Cottonwood Lake Near Agar, Joe Creek Rec Area, Stone
Lake, Canning, Holabird, Sully Lake, Lake Sharpe, Degrey Rec Area and
West Bend Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central South Dakota.

LAT...LON 4402 10037 4416 10037 4479 10024 4504 9926
      4402 9954
TIME...MOT...LOC 0102Z 264DEG 32KT 4484 10003 4404 10025

TMT
Local storm report, Jun 1, 8:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     2 ENE PIERRE            44.38N 100.28W
06/01/2018  M65 MPH          HUGHES             SD   ASOS

&&

JT
Local storm report, Jun 1, 8:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST CHELSEA                 45.16N 98.75W
06/01/2018  E60 MPH          FAULK              SD   TRAINED SPOTTER

            ESTIMATED 60 MPH WINDS AND BLOWING DUST.
            VISIBILITY REDUCED BELOW A QUARTER MILE.

&&

SRF
Local storm report, Jun 1, 8:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
824 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     2 N MANSFIELD           45.27N 98.56W
06/01/2018  E46 MPH          BROWN              SD   TRAINED SPOTTER

            VISIBILITY REDUCED TO 1/2 MILE.

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:00 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth60 min
Jun 1, 7:07 PM CDTSpecial Weather StatementABRHughes, Jones, Lyman, Stanley53 min
Jun 1, 7:23 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully, Walworth67 min
Jun 1, 7:44 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth61 min
Jun 1, 8:03 PM CDTSpecial Weather StatementABRHughes, Hyde, Sully57 min
Jun 1, 8:14 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hughes, Hyde, Lyman, Potter and 3 more46 min
Jun 2, 2:56 AM CDTWind AdvisoryABRCampbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more16 hr

Nearby

High Wind Warnings in South Dakota, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.